Hail, Stanton
- When
- July 6, 7:13 PM CST
- Where
- Stanton County, 6.17 mi SSE of Saunders
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.400, -101.980
The majority of the hail was the size of dimes.
A thunderstorm near the Colorado border briefly became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A thunderstorm near the Colorado border briefly became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 6, 2:00 PM CST, 5 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT MON JUL 6 2009 .DISCUSSION... DAYS 1-2... RIDGING REMAINS IN PLACE OVER THE ROCKIES AND FAR WESTERN PLAINS. A PRETTY LARGE UPPER LEVEL TROUGH WAS BEGINNING TO MOVE INTO THE NORTHWESTERN CONUS AS OF THIS MORNING. PLENTY OF MID LEVEL MOISTURE IN PLACE OVER THE WESTERN PLAINS, WITH FAIRLY COOL 700MB TEMPS AROUND 6 C. AT THE SFC, A WEAK TROUGH OF LOW PRESSURE WAS STARTING TO DEVELOP IN THE LEE OF THE ROCKIES. SFC DEWPOINTS WERE MOSTLY IN THE UPPER 50S, BUT A FEW LOW 60S HAVE BEEN STARTING TO MOVE INTO THE AREA. CU FIELDS HAVE STARTED TO FORM OVER WESTERN AND NORTHERN PARTS OF THE CWA DURING THE LAST FEW HOURS, ALTHOUGH THE TOWERING CU HAS STAYED WEST OF THE BORDER SO FAR. MODELS ARE IN PRETTY GOOD AGREEMENT ON A WEAK SHORTWAVE EJECTING OFF OF THE MAIN UPPER LOW IN THE PAC NW AND MOVING OVER THE RIDGE AND INTO THE PLAINS TONIGHT. 250MB OBS THIS MORNING SHOWED 50-60KT JET FROM THE FOUR CORNERS INTO THE PLAINS, WHICH COULD HELP STORM SEVERITY THIS EVENING. SPC MESOANALYSIS HAS CAPES AROUND 2000-2500 J/KG OVER EASTERN CO, ALTHOUGH THE LOCAL SHORT FUSE COMPOSITE IS ABOUT 500 J/KG LOWER WITH A BETTER CAP. CAPE VALUES DWINDLE DOWN THE FURTHER EAST, SO CUT POPS EAST OF GCK, BUT CONTINUED WITH A GOOD 30-40 PERCENT NEAR THE CO BORDER. SOME SEVERE REPORTS ARE NOT OUT OF THE QUESTION IN THAT AREA, PARTICULARLY HAIL AND WINDS WITH MODEL SOUNDINGS SHOWING AN INVERTED V. THE CHANCES FOR SEVERE WILL DECREASE TONIGHT, BUT THERE WILL CONTINUE TO BE A CHANCE FOR SOME ELEVATED ACTIVITY AS THE WEAK DISTURBANCE COMES OVER THE TOP OF THE RIDGE. CONTINUED WITH LOW POPS TRANSITIONING EASTWARD BY MORNING. BETTER DEWPOINTS TONIGHT SHOULD KEEP LOWS A FEW DEGREES HIGHER THAN THIS MORNING, MAINLY IN THE MID 60S. THE UPPER RIDGE WILL CONTINUE TO EXTEND FROM THE DESERT SOUTHWEST INTO THE PLAINS, WITH THE NAM AND GFS BOTH SHOWING A DECENT JET STREAK COMING DOWN OVER THE RIDGE AND INTO THE PLAINS. THERE ALSO SEEMS TO BE EVEN BETTER INSTABILITY OVER WESTERN KANSAS BY TOMORROW AFTERNOON AS THE LEE TROUGH CONTINUES TO BRING IN BETTER MOISTURE. CAPE VALUES COULD POSSIBLY GET UP TO AROUND 2000 J/KG OVER PARTS OF THE CWA. THINK THAT STORMS COULD GET GOING ALONG THE TROUGH LINE WITH SFC CONVERGENCE, ALTHOUGH MUCH WILL DEPEND ON EXACTLY WHAT HAPPENS WITH OVERNIGHT CONVECTION AND OUTFLOW BOUNDARIES. WILL CONTINUE TO KEEP 20-30 POPS, WITH A TREND TOWARDS SLIGHTLY FURTHER EASTWARD. CLOUD BASES SEEM RATHER HIGH WITH AFTERNOON TEMPS GETTING WELL INTO THE 90S, SO ANY SEVERE THREAT WOULD MAINLY BE HAIL AND DAMAGING WINDS. THE JET STREAK WILL MOVE OFF TUESDAY NIGHT, WITH THE UPPER RIDGE AND LEE SFC TROUGH CONTINUING. SOUTHERLY WINDS STAYING UP AND HIGHER DEWPOINTS WILL HELP KEEP LOWS IN THE UPPER 60S TO LOW 70S. NOT MUCH WILL CHANGE INTO WEDNESDAY WITH THE RIDGE CONTINUING OVER THE CENTRAL AND SOUTHERN PLAINS. 700MB TEMPS WILL BE HIGHER AND SHOULD KEEP A LID ON CONVECTION. SOUTHERLY WINDS WILL CONTINUE TO INCREASE AS THE SFC TROUGH DEEPENS, AND PLENTY OF SUN WILL ALLOW 850MB TEMPS IN THE UPPER 20S TO MID 30S C TO FULLY MIX OUT. SOME LOCATIONS COULD SEE TRIPLE DIGITS, ESPECIALLY IN THE WEST WHERE DRIER DEWPOINTS MOVING IN WILL MOVING IN AND WE COULD MIX OUT. DAYS 3-7... UPPER LVL RIDGE IS ADVERTISED BY ALL THE 00Z MODELS TO BREAK DOWN BY LATE WEEK AS A +100KT 25H JET MOVES OUT CALIFORNIA AND CROSSES INTO THE NORTHERN PLAINS. AS THIS UPPER RIDGE BREAKS DOWN A COLD FRONT IS PROGGED TO DROP SOUTH INTO NRN KS. SOUTH OF THIS FRONT THE HOT SUMMER TIME HEAT WILL CONTINUE WITH 85H TEMPS CONTINUING TO SUPPORT HIGHS IN EXCESS OF 100 DEGREES THROUGH THE WEEKEND PERIOD. MODEL SOUNDINGS EVEN WERE SUGGESTING HIGHS IN A FEW LOCATIONS WILL EXCEED 105 LATE WEEK BUT GIVEN THE WARM BIAS THAT ALL MODELS SEEM TO HAVE HAD OVER THE PAST WEEK OR SO HAVE OPTED TO LEAVE THE FORECAST HIGHS AS IS FOR NOW. AS FOR PCPN CHANCES LATE WEEK WILL CENTER THE SMALL POPS NEAR OUR SFC FRONT WHICH IS PROGGED TO BE NEAR OUR NRN CWA ON FRIDAY. OVER THE WEEKEND PERIOD A NW FLOW REGIME MAY BRIEFLY DEVELOP OVER THE CNTL PLAINS AS OUR UPPER RIDGE AXIS REDEVELOPS WEST OF THE ROCKIES. BASED ON THIS AND WHERE OUR MID LVL BAROCLINIC ZONE IS PROGGED TO DEVELOP WILL CONTINUE TO KEEP SMALL POPS GOING IN OUR N/NE CWA. && AVIATION... FOR THE 18Z TAFS...LATEST BUFR SOUNDINGS SUGGESTING SOME LINGERING MOISTURE AT 4-5KFT SO WILL BE KEEPING SOME CU AROUND THROUGH THE EARLY EVENING HOURS. BEST INSTAB BY LATE DAY HOWEVER NOW PROGGED TO BE OVER ERN COLORADO SO ALTHOUGH WILL KEEP SOME CU AROUND WILL NOT INCLUDE MENTION OF TSRA OR EVEN A CB IN AREA TAFS. S/SE WINDS ARE EXPECTED TO REMAIN AOB 10KTS TODAY AND TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 93 71 100 / 20 20 30 0 GCK 65 95 69 101 / 20 20 30 0 EHA 65 96 70 100 / 30 20 20 0 LBL 66 96 71 102 / 20 20 30 0 HYS 62 93 71 98 / 20 20 20 10 P28 64 93 72 99 / 20 20 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/18/18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 322 PM CDT MON JUL 6 2009 KSZ030-031-043>046-061>066-074>081-084>090-071000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 322 PM CDT MON JUL 6 2009 /222 PM MDT MON JUL 6 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING GENERALLY ALONG AND WEST OF KANSAS HIGHWAY 25 FROM LAKIN TO HUGOTON. THE MAIN SEVERE WEATHER THREAT WILL BE QUARTER SIZE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY AFTERNOON ACROSS SOUTHWEST KANSAS WITH LARGE HAIL AND DAMAGING WINDS AGAIN BEING THE MAIN THREAT. TEMPERATURES WILL CLIMB TO AROUND 100 DEGREES WEDNESDAY WITH AFTERNOON HIGHS RANGING 100 TO 105 DEGREES THURSDAY THROUGH SATURDAY. AFTERNOON HEAT INDICES THURSDAY AND FRIDAY EAST OF A DODGE CITY TO ASHLAND LINE ARE EXPECTED TO BE AROUND 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING WEST OF LAKIN AND HUGOTON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The Dodge City radar (KDDC), 182 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
1 hail. Local standard time, as filed.
The majority of the hail was the size of dimes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190257.